Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 22, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 16, 2014, 6:45 PM CDT for Brewster County, Pecos County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2014, 6:45 PM CDT (23:45 UTC)
- Expired
- Jun 16, 2014, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brewster County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 195 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 7:38 PM CDT | FLASH FLOOD | 19 S Fort Stockton, TX | WATER ONE FOOT DEEP CROSSING U.S. HWY 385. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 53 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -461 J/kg
- Mixed-layer LCL
- 1921 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
036
WGUS54 KMAF 162345
FFWMAF
TXC043-371-170230-
/O.NEW.KMAF.FF.W.0022.140616T2345Z-140617T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM CDT MON JUN 16 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
NORTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...
* UNTIL 930 PM CDT
* AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS
DETECTED THUNDERSTORMS PRODUCING HEAVY RAIN AND FLASH FLOODING
FROM NEAR SIERRA MADERA TO JUST ACROSS THE COUNTY LINE INTO
BREWSTER COUNTY..
* LOCATIONS IN THE WARNING INCLUDE SIERRA MADERA AND AREAS ALONG
U.S. HIGHWAY 385 BETWEEN SIERRA MADERA AND MARATHON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.
&&
LAT...LON 3023 10312 3024 10326 3027 10335 3065 10302
3062 10280
$$2 follow-up statements
513
WGUS74 KMAF 170023
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
723 PM CDT MON JUN 16 2014
TXC043-371-170230-
/O.CON.KMAF.FF.W.0022.000000T0000Z-140617T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-BREWSTER-
723 PM CDT MON JUN 16 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR NORTH
CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES...
AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED
AREA. HEAVY RAINS IN SIX SHOOTER DRAW SOUTHWEST OF SIERRA MADERA
WILL LIKELY RESULT IN FLOODING ALONG HIGHWAY 385...19 MILES SOUTH OF
FORT STOCKTON WHERE SIX SHOOTER DRAW CROSSES THE HIGHWAY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIERRA
MADERA...SIX SHOOTER DRAW...AND U.S. HIGHWAY 385.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3023 10312 3024 10326 3027 10335 3065 10302
3062 10280
$$130
WGUS74 KMAF 170223
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
923 PM CDT MON JUN 16 2014
TXC043-371-170231-
/O.EXP.KMAF.FF.W.0022.000000T0000Z-140617T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-BREWSTER-
923 PM CDT MON JUN 16 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM CDT FOR NORTH
CENTRAL BREWSTER AND SOUTH CENTRAL PECOS COUNTIES...
AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED.
THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...LIGHT RAIN
CONTINUES TO FALL OVER THE AREA. PONDING OF WATER WILL LIKELY
CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE
PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT
HYDROPLANING AND LOSS OF VEHICLE CONTROL.
&&
LAT...LON 3023 10312 3024 10326 3027 10335 3065 10302
3062 10280
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 6:29 PM CDT, 16 minutes earlier.
Area forecast discussion, Jun 16, 6:29 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 629 PM CDT Mon Jun 16 2014 .DISCUSSION... Please see the 00z aviation discussion below. && .AVIATION... Isolated strong to severe thunderstorms are expected to persist in around KFST area through early evening. IFR conditions are also possible in and near thunderstorms during the early evening. VFR conditions are expected elsewhere. && .PREV DISCUSSION... /ISSUED 224 PM CDT Mon Jun 16 2014/ DISCUSSION... A mid level moist axis stretching from nrn Mexico thru the Big Bend and into the PB along with a shrtwv trof within moisture across Mexico warrants chance PoPs this PM and at least into the early evening in the Davis Mtn/Big Bend region. A secondary area of interest is across the w/nw PB where tstms may eventually develop in area of low level convergence along a weak dryline. High clouds are limiting insolation and 12Z MAF sounding does show an elevated mixed layer that will have to be overcome. 0-6km shear is weak so strong multi-cell storms are favored, locally heavy rain is possible too across the Trans Pecos. A rather prominent mid level theta-e ridge axis will be a key feature across the area Tue/Wed with Mexican moisture being tapped as the remnant shrtwv trof lifts across the area Tue. We have opted to increase PoPs farther into the chance category across the Trans Pecos Tue with local heavy rain possible. More of the same Wed (chance PoPs) from Trans Pecos into the PB. This axis may have to be adjusted, probably farther e depending on mid level theta-e ridge/trof. Also wind fields will be more favorable for severe storms Wed. ECMWF/GFS still show a weakness in 5h heights Thur warranting at least slight chance PoPs. Will have to keep a watch on ECMWF into Friday as it aggressively develops a mid level low across Mexico tapping into more moisture, which would increase PoPs substantially across the Trans Pecos. GFS does this too, but a little far e. Thereafter we've slowly downplayed PoPs. Through this forecast cycle temperatures are not too much a concern as abundance of clouds, higher dwpnts, precip, and se winds help keeps temperatures near seasonal. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 03
Hazardous weather outlook, Jun 16, 2:11 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 211 PM CDT MON JUN 16 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 211 PM CDT MON JUN 16 2014 /111 PM MDT MON JUN 16 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE TO A CHANCE OF THUNDERSTORMS TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS. THE BEST CHANCE WILL BE ACROSS THE BIG BEND AND DAVIS MOUNTAINS AND LEA COUNTY NEW MEXICO. A FEW STORMS WILL BE STRONG TO POSSIBLY SEVERE WITH BRIEF WIND GUSTS IN EXCESS OF 55 MPH POSSIBLE AND QUARTER SIZE HAIL OR LARGER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS TUESDAY THROUGH THURSDAY. A FEW STORMS WILL BE STRONG TO POSSIBLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...PARTICULARLY ACROSS THE LOWER TRANS PECOS AND BIG BEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 16, 4:21 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 PM CDT MON JUN 16 2014
TXZ058-067-075-162215-
PECOS-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
421 PM CDT MON JUN 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PECOS AND SOUTH CENTRAL WARD COUNTIES UNTIL 515 PM
CDT...
AT 417 PM CDT...STRONG THUNDERSTORMS WERE LOCATED FROM NEAR
COYANOSA...AND SOUTHWARD FOR 16 MILES...MOVING NORTH AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS TO 50 MPH...BRIEF HEAVY RAIN...SMALL HAIL...AND DEADLY
LIGHTNING ARE POSSIBLE.
&&
LAT...LON 3131 10311 3141 10306 3131 10282 3102 10290
3097 10298 3121 10316
TIME...MOT...LOC 2117Z 200DEG 6KT 3121 10306Special weather statement, Jun 16, 4:40 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT MON JUN 16 2014
TXZ075-162215-
PECOS-
440 PM CDT MON JUN 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 515 PM CDT...
AT 437 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 3 TO 5 MILES
SOUTHWEST THROUGH WEST OF FORT STOCKTON...MOVING NORTHEAST AT 10
MPH. THESE STORMS WILL AFFECT INTERSTATE 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS TO 50 MPH...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE.
&&
LAT...LON 3097 10298 3102 10290 3094 10282 3073 10291
3073 10298 3087 10304
TIME...MOT...LOC 2137Z 225DEG 6KT 3085 10299Local storm report, Jun 16, 5:03 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
503 PM CDT MON JUN 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 2 W FORT STOCKTON 30.89N 102.92W
06/16/2014 E1.00 INCH PECOS TX LAW ENFORCEMENT
MILE MARKER 255 ON INTERSTATE-10
0454 PM DOWNBURST 2 W FORT STOCKTON 30.89N 102.92W
06/16/2014 PECOS TX LAW ENFORCEMENT
4 POWER POLES DOWN BETWEEN MILE MARKER 255 AND 256. RV
TURNED OVER
&&
PAT.VESPERLocal storm report, Jun 16, 6:21 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT MON JUN 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM DOWNBURST FORT STOCKTON 30.89N 102.89W
06/16/2014 PECOS TX LAW ENFORCEMENT
POWERLINES DOWN IN FORT STOCKTON
&&
PAT.VESPERThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:02 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 58 min |
| Jun 15, 7:23 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| Jun 15, 7:30 PM CDT | Special Weather Statement | MAF | Mitchell | 30 min |
| Jun 15, 7:55 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 65 min |
| Jun 15, 8:00 PM CDT | Special Weather Statement | MAF | Scurry | 30 min |
| Jun 15, 8:43 PM CDT | Areal Flood Advisory | MAF | Glasscock | 2 hr |
| Jun 15, 8:54 PM CDT | Special Weather Statement | MAF | Howard | 36 min |
| Jun 15, 9:04 PM CDT | Special Weather Statement | MAF | Glasscock | 26 min |
| Jun 15, 9:21 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| Jun 16, 4:21 PM CDT | Special Weather Statement | MAF | Ward | 54 min |
| Jun 16, 4:40 PM CDT | Special Weather Statement | MAF | Pecos | 35 min |
| Jun 16, 4:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 64 min |
| Jun 16, 5:46 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Jun 16, 6:01 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| Jun 16, 6:40 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 65 min |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.